Jan 27, 2014
Hello Dr. Young,
I've been HIV positive for 5 years and under medication for more than 2 years (Truvada+Stocrin). I have a constant undetectable viral load since I started medication. My question is about protein supplements (whey supplements). I go to gym 4 or 5 times a week and my gym teacher advised me to use protein supplement but he doesn't know about my hiv status. Is it safe for me to use whey protein suppelements, do they have any negative effect on my medication, my viral load or CD4 counts?
| Response from Mr. Vergel
Whey protein supplementation has been found to be safe in HIV. However, a few people with milk protein intolerance may get diarrhea or bloating if they consume more than 40 grams per day. Many products are lactose free, so if you are lactose intolerant read the label.
There are four types of whey products:whey concentrates, whey isolates, whey hydrosolates, and ion exchanged whey. The first two have active immunoglobulins that may be beneficial to the immune system, and the last two are more expensive forms that claim to be more easily digested and that contain less lactose.
Here is a study done in HIV in people not working out that found the whey protein did not increase lean body mass compared to placebo. People seemed to compensate for the extra protein by eating less (it may cause less hunger during the day). The most interesting thing about this study is that CD4 cells counts went up with whey protein. Another interesting finding is that people on placebo had increases in triglycerides (placebo was made up of starch so this makes sense).
Am J Clin Nutr. 2008 Nov;88(5):1313-21.
Evaluation of high-protein supplementation in weight-stable HIV-positive subjects with a history of weight loss: a randomized, double-blind, multicenter trial.
Sattler FR, Rajicic N, Mulligan K, Yarasheski KE, Koletar SL, Zolopa A, Alston Smith B, Zackin R, Bistrian B; ACTG 392 Study Team.
HIV patients with wasting are at increased risk of opportunistic complications and fatality.
We hypothesized that augmenting dietary intake with high-biologic-value protein would enhance weight and lean tissue in weight-stable subjects with a prior unintentional weight loss of >3%.
Fifty-nine subjects with HIV RNA concentrations <5000 copies/mL were randomly assigned to receive a 280-kcal supplement containing 40 g whey protein or a matched isocaloric control supplement without added protein twice daily for 12 wk.
Before the study, intake of total energy and protein exceeded estimated requirements (44.3 +/- 12.6 kcal x kg(-1) x d(-1) and 1.69 +/- 0.55 g x kg(-1) x d(-1), respectively). Both supplements failed to increase total energy intake because of decreases in self-selected food intake. Changes in weight (0.8 +/- 2.4 and 0.7 +/- 2.4 kg) and lean body mass (0.3 +/- 1.4 and 0.3 +/- 1.5 kg) did not differ significantly between the whey protein and control groups, respectively. Waist-to-hip ratio improved more with whey protein (-0.02 +/- 0.05) than with the control (0.01 +/- 0.03; P = 0.025) at week 6 but not at week 12. Fasting triacylglycerol increased by 39 +/- 98 mg/dL with the control supplement and decreased by 16 +/- 62 mg/dL with whey protein at week 12 (P = 0.03). CD4 lymphocytes increased by 31 +/- 84 cells/mm(3) with whey protein and decreased by 5 +/- 124 cells/mm(3) with the control supplement at 12 wk (P = 0.03). Gastrointestinal symptoms occurred more often with whey protein.
A whey protein supplement did not increase weight or lean body mass in HIV-positive subjects who were eating adequately, but it did increase CD4 cell counts. The control supplement with rapidly assimilable carbohydrate substituted for protein increased cardiovascular disease risk factors. Careful dietary and weight history should be obtained before starting nutritional supplements in subjects with stable weight loss and good viral control.
This is the product used in the study (it is too expensive for most people):
For more on supplements, I invite you to watch this video:
I hope this information is useful!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.